×

Bifurcation and spatiotemporal patterns in a homogeneous diffusive predator-prey system. (English) Zbl 1203.35030

The authors investigate a diffusive predator-prey system with Holling type-II functional response and Neumann boundary conditions. For this system the analysis of Hopf bifurcations and steady state bifurcations is carried out in detail, including centre manifold reduction and normal form analysis.
It is shown that multiple spatially non-homogeneous period orbits exist and that there exist loops of periodic orbits and steady state solutions. This result can be regarded as evidence for the rich spatio-temporal behaviour observed in that class of systems.
The detailed analysis of the bifurcation equations, as it is carried out in this article, can also serve as a valuable resource for learning the applied methods.

MSC:

35B32 Bifurcations in context of PDEs
35K57 Reaction-diffusion equations
35B10 Periodic solutions to PDEs
92D25 Population dynamics (general)
35K51 Initial-boundary value problems for second-order parabolic systems
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Albrecht, F.; Gatzke, H.; Wax, N.; May, R.M., Stable limit cycles in predator – prey populations, Science, 181, 1073-1074, (1973)
[2] Ardito, A.; Ricciardi, P., Lyapunov functions for a generalized gause-type model, J. math. biol., 33, 8, 816-828, (1995) · Zbl 0831.92023
[3] Cheng, K.-S., Uniqueness of a limit cycle for a predator – prey system, SIAM J. math. anal., 12, 4, 541-548, (1981) · Zbl 0471.92021
[4] Comins, H.N.; Hassell, M.P.; May, R.M., The spatial dynamics of host – parasitoid systems, J. animal ecol., 61, 735-748, (1992)
[5] Conway, E.; Hoff, D.; Smoller, J., Large time behavior of solutions of systems of nonlinear reaction – diffusion equations, SIAM J. appl. math., 35, 1-16, (1978) · Zbl 0383.35035
[6] Crandall, M.G.; Rabinowitz, P.H., Bifurcation from simple eigenvalues, J. funct. anal., 8, 321-340, (1971) · Zbl 0219.46015
[7] Crandall, M.G.; Rabinowitz, P.H., The Hopf bifurcation theorem in infinite dimensions, Arch. ration. mech. anal., 67, 53-72, (1977) · Zbl 0385.34020
[8] de Motoni, P.; Rothe, F., Convergence to homogeneous equilibrium state for generalized volterra – lotka systems, SIAM J. appl. math., 37, 648-663, (1979) · Zbl 0425.35055
[9] Du, Y.-H.; Lou, Y., S-shaped global bifurcation curve and Hopf bifurcation of positive solutions to a predator – prey model, J. differential equations, 144, 2, 390-440, (1998) · Zbl 0970.35030
[10] Du, Y.-H.; Lou, Y., Qualitative behaviour of positive solutions of a predator – prey model: effects of saturation, Proc. roy. soc. Edinburgh sect. A, 131, 2, 321-349, (2001) · Zbl 0980.35028
[11] Du, Y.-H.; Shi, J.-P., Some recent results on diffusive predator – prey models in spatially heterogeneous environment, (), 95-135 · Zbl 1100.35041
[12] Du, Y.-H.; Shi, J.-P., A diffusive predator – prey model with a protection zone, J. differential equations, 229, 1, 63-91, (2006) · Zbl 1142.35022
[13] Du, Y.-H.; Shi, J.-P., Allee effect and bistability in a spatially heterogeneous predator – prey model, Trans. amer. math. soc., 359, 9, 4557-4593, (2007) · Zbl 1189.35337
[14] Freedman, H.I., Deterministic mathematical models in population ecology, (1980), Marcel Dekker New York · Zbl 0448.92023
[15] Han, Q.; Lin, F.H., Elliptic partial differential equations, Courant lect. notes math., vol. 1, (1997), Amer. Math. Soc. Providence, RI
[16] Hassard, B.D.; Kazarinoff, N.D.; Wan, Y.-H., Theory and application of Hopf bifurcation, (1981), Cambridge Univ. Press Cambridge · Zbl 0474.34002
[17] Hassell, M.P.; Comins, H.N.; May, R.M., Spatial structure and chaos in insect population dynamics, Nature, 353, 255-258, (1991)
[18] Henry, D., Geometric theory of semilinear parabolic equations, Lecture notes in math., vol. 840, (1981), Springer-Verlag Berlin, New York · Zbl 0456.35001
[19] Holling, C.S., Some characteristics of simple types of predation and parasitism, Canadian entomologist, 91, 385-398, (1959)
[20] Hsu, S.-B., On global stability of a predator – prey system, Math. biosci., 39, 1-2, 1-10, (1978) · Zbl 0383.92014
[21] Hsu, S.-B., A survey of constructing Lyapunov functions for mathematical models in population biology, Taiwanese J. math., 9, 2, 151-173, (2005) · Zbl 1087.34031
[22] Hsu, S.-B., Ordinary differential equations with applications, Ser. appl. math., vol. 16, (2006), World Scientific Hackensack, NJ
[23] Hsu, S.-B.; Hubbell, S.P.; Waltman, P., Competing predators, SIAM J. appl. math., 35, 4, 617-625, (1978) · Zbl 0394.92025
[24] S.-B. Hsu, J.-P. Shi, Relaxation oscillator profile of limit cycle in predator – prey system, 2008, submitted for publication
[25] Huffaker, C.B., Experimental studies on predation: dispersion factors and predator – prey oscillations, Hilgardia, 27, 343-383, (1958)
[26] Kielhófer, H., Bifurcation theory: an introduction with applications to pdes, Appl. math. sci., vol. 156, (2004), Springer-Verlag New York · Zbl 1032.35001
[27] Ko, W.; Ryu, K., Qualitative analysis of a predator – prey model with Holling type II functional response incorporating a prey refuge, J. differential equations, 231, 534-550, (2006) · Zbl 1387.35588
[28] Kuang, Y.; Freedman, H.I., Uniqueness of limit cycles in gause-type models of predator – prey systems, Math. biosci., 88, 1, 67-84, (1988) · Zbl 0642.92016
[29] Levin, S.A., Population dynamic models in heterogeneous environments, Annu. rev. ecol. syst., 7, 1287-1311, (1976)
[30] Lin, C.-S.; Ni, W.-M.; Takagi, I., Large amplitude stationary solutions to a chemotaxis system, J. differential equations, 72, 1, 1-27, (1988) · Zbl 0676.35030
[31] Liu, P.; Shi, J.-P.; Wang, Y.-W., Imperfect transcritical and pitchfork bifurcations, J. funct. anal., 251, 2, 573-600, (2007) · Zbl 1139.47042
[32] Lou, Y.; Ni, W.-M., Diffusion, self-diffusion and cross-diffusion, J. differential equations, 131, 79-131, (1996) · Zbl 0867.35032
[33] Marsden, J.E.; McCracken, M., The Hopf bifurcation and its applications, (1976), Springer-Verlag New York · Zbl 0346.58007
[34] May, R.M., Limit cycles in predator – prey communities, Science, 177, 900-902, (1972)
[35] Medvinsky, A.B.; Petrovskii, S.V.; Tikhonova, I.A.; Malchow, H.; Li, B.-L., Spatiotemporal complexity of plankton and fish dynamics, SIAM rev., 44, 3, 311-370, (2002) · Zbl 1001.92050
[36] Pejsachowicz, J.; Rabier, P.J., Degree theory for \(C^1\) Fredholm mappings of index 0, J. anal. math., 76, 289-319, (1998) · Zbl 0932.47046
[37] Peng, R.; Shi, J.-P.; Wang, M.-X., Stationary pattern of a ratio-dependent food chain model with diffusion, SIAM J. appl. math., 67, 5, 1479-1503, (2007) · Zbl 1210.35268
[38] Peng, R.; Shi, J.-P.; Wang, M.-X., On stationary patterns of a reaction – diffusion model with autocatalysis and saturation law, Nonlinearity, 21, 7, 1471-1488, (2008) · Zbl 1148.35094
[39] Rabinowitz, P.H., Some global results for nonlinear eigenvalue problems, J. funct. anal., 7, 487-513, (1971) · Zbl 0212.16504
[40] Rosenzweig, M.L., Paradox of enrichment: destabilization of exploitation ecosystems in ecological time, Science, 171, 3969, 385-387, (1971)
[41] Rosenzweig, M.L.; MacArthur, R., Graphical representation and stability conditions of predator – prey interactions, Amer. natur., 97, 209-223, (1963)
[42] Ruan, S.-G., Diffusion-driven instability in the gierer – meinhardt model of morphogenesis, Natur. resource modeling, 11, 2, 131-142, (1998)
[43] Segel, L.A.; Jackson, J.L., Dissipative structure: an explanation and an ecological example, J. theoret. biol., 37, 545-559, (1972)
[44] J. Shi, X. Wang, On global bifurcation for quasilinear elliptic systems on bounded domains, J. Differential Equations (2009), doi: 10.1016/j.jde.2008.09.009 · Zbl 1165.35358
[45] Turing, A.M., The chemical basis of morphogenesis, Philos. trans. R. soc. lond. ser. B, 237, 37-72, (1952) · Zbl 1403.92034
[46] Wiggins, S., Introduction to applied nonlinear dynamical systems and chaos, (1991), Springer-Verlag New York
[47] Wu, J.-H., Symmetric functional-differential equations and neural networks with memory, Trans. amer. math. soc., 350, 12, 4799-4838, (1998) · Zbl 0905.34034
[48] Yi, F.-Q.; Wei, J.-J.; Shi, J.-P., Diffusion-driven instability and bifurcation in the lengyel – epstein system, Nonlinear anal. real world appl., 9, 3, 1038-1051, (2008) · Zbl 1146.35384
[49] Yi, F.-Q.; Wei, J.-J.; Shi, J.-P., Global asymptotical behavior of the lengyel – epstein reaction – diffusion system, Appl. math. lett., 22, 1, 52-55, (2009) · Zbl 1163.35422
[50] Zhang, Z.-F., Proof of the uniqueness theorem of limit cycles of generalized lienard equations, Appl. anal., 23, 1-2, 63-76, (1986) · Zbl 0595.34033
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.